Kansas, 2013

Damaging Wind in Kansas, July 19, 2013

July 19, 2013 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm was reported in Ellis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm was reported in Ellis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 19, 5:24 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 19, 5:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT FRI JUL 19 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 1224 PM CDT FRI JUL 19 2013

AT 12Z FRIDAY AN UPPER LEVEL JET EXTENDED ACROSS THE NORTHERN
PLAINS INTO SOUTHERN ONTARIO. A 500MB TROUGH WAS LOCATED NEAR THE
RIGHT ENTRANCE REGION OF THIS JET OVER WISCONSIN, A
WEST/NORTHWEST FLOW WAS PRESENT ACROSS THE ROCKIES AND A SUBTLE
UPPER WAVE APPEARS TO BE LOCATED ACROSS SOUTHERN WYOMING/NORTHERN
COLORADO. A 700MB TROUGH EXTENDED FROM NORTHEAST NEW MEXICO INTO
EASTERN NEBRASKA. 700MB TEMPERATURES THIS MORNING WERE +9C AT
AMARILLO, +12C DODGE CITY, AND +11C AT NORTH PLATTE. AT THE 850MB
LEVEL +15 TO +16C DEWPOINTS WERE OBSERVED ACROSS THE PANHANDLE OF
TEXAS AND SOUTHWEST KANSAS. A SURFACE COLD FRONT AT 13Z APPEARS TO
BE LOCATED ACROSS EXTREME NORTHWEST KANSAS WITH A TROUGH OF LOW
PRESSURE EXTENDING SOUTH OF THIS FRONT ACROSS EXTREME WESTERN
KANSAS INTO NORTHEAST NEW MEXICO.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 149 PM CDT FRI JUL 19 2013

12Z NAM AND 12Z GFS ARE IN DECENT AGREEMENT IN MOVING THEY
NORTHERN COLORADO UPPER LEVEL DISTURBANCE SOUTH/SOUTHEAST CROSS
WESTERN KANSAS EARLY TONIGHT. AS THIS UPPER LEVEL SYSTEM
APPROACHES...CAPES OF 1500 TO 2500 J/KG ARE EXPECTED NEAR A SURFACE
COLD FRONT THAT WILL EXTEND FROM WEST TO EAST ACROSS NORTHERN
KANSAS AND A SURFACE TROUGH OF LOW PRESSURE THAT WILL BE LOCATED
ACROSS EXTREME WESTERN KANSAS. 0-6KM SHEAR CURRENTLY ESTIMATED TO
BE 10 TO 20KTS AND FLOW ALOFT WILL BE WEAK. ALTHOUGH CONVECTION
WILL BE POSSIBLE THIS EVENING, WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. PRECIPITATION CHANCES WILL IMPROVE OVERNIGHT AS THE
EVENING CONVECTION OVER NORTHWEST KANSAS AND FAR WESTERN KANSAS
SPREADS EAST/SOUTHEAST. WILL THEN TREND TOWARDS TAPERING
PRECIPITATION OFF FROM NORTHWEST TO SOUTHWEST AFTER MIDNIGHT BASED
ON TIMING OF THE 400MB POTENTIAL VORTICITY AS IT CROSSES WESTERN
KANSAS.

ON SATURDAY ANY LINGERING PRECIPITATION WILL END WITH BREAKS OF
SUNSHINE DEVELOPING BY NOON. HIGHS ARE EXPECTED TO BE MAINLY IN
THE MID 90S AGAIN SATURDAY AFTERNOON BASED ON SOME AFTERNOON
SUNSHINE AND 850MB TEMPERATURES AT 00Z SUNDAY SIMILAR TO THOSE
EXPECTED AT 00Z SATURDAY FOR ALL BUT PORTIONS OF NORTH CENTRAL
KANSAS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 250 PM CDT FRI JUL 19 2013

IN THE MEDIUM AND EXTENDED RANGE, THE GENERAL PATTERN WILL LIKELY
FIND SUBTROPICAL HIGH PRESSURE EXTENDING FROM THE SOUTHWEST UNITED
STATES THROUGH THE GULF OF MEXICO REGION. FARTHER NORTH, A RIDGING
PATTERN WILL EVENTUALLY BREAK DOWN WITH TIME THROUGH THE WEEK  AS
LOW PRESSURE MOVES THROUGH THE WESTERLIES IN SOUTHERN CANADA.

SATURDAY NIGHT INTO EARLY SUNDAY WILL STILL RETAIN SMALL CONVECTIVE
CHANCES AS SURFACE LOW PRESSURE WITH IMPLIED SURFACE CONVERGENCE,
AS WELL AS AN UPPER LEVEL SHORTWAVE PRESENT OVER THE CENTRAL HIGH
PLAINS. SUNDAY MORNING COULD BE CLOUDY AND SLOWLY CLEARING WITH TIME
AND BECOMING SUNNY AS MCS ACTIVITY SPREADS WELL EASTWARD INTO THE
LOW PLAINS OF KANSAS AND MISSOURI. THE CONDITIONALLY UNSTABLE
ATMOSPHERE WILL STILL LEAVE CHANCES FOR AFTERNOON CONVECTION AGAIN
SUNDAY AFTERNOON.

THE REGION WILL COME UNDER THE INFLUENCE OF A BROAD UPPER NORTHWEST
FLOW FOR SEVERAL DAYS, WITH WEAK SURFACE LOW PRESSURE ACROSS THE
HIGH PLAINS AT TIMES WHICH IS HANDLED VARIABLY BY THE DIFFERENT
MODELS. WITH THE EXCEPTION OF LATE AFTERNOON (DIURNALLY AND
THERMALLY DRIVEN) CONVECTION, CHANCES FOR THUNDERSTORMS SHOULD BE
LOW. WITH THAT SAID, THE ALLBLEND FORECAST PROCESS STILL ALLOWS FOR
NEAR 20 PERCENT PRECIPITATION CHANCES FOR MOST GIVEN DAYS THROUGH
THE EXTENDED. PERHAPS THE BEST CHANCES FOR MORE FOCUSED SHOWERS AND
THUNDERSTORMS WILL FALL AROUND THE WEDNESDAY NIGHT TIMEFRAME, GIVE
OR TAKE 12 HOURS AS A SURFACE COLD FRONT RETURNS WEAK NORTHEASTERLY
UPSLOPE FLOW TO WESTERN KANSAS. WITH THE RIDGE PARKED NOT FAR WEST,
THE MODELS ARE FORECASTING TEMPERATURES ABOUT A STANDARD DEVIATION
WARMER THAN NORMAL (OVERNIGHT LOWS INCLUDED WILL BE MILD IN THE
UPPER  60'S LOW 70S.).

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 615 PM CDT FRI JUL 19 2013

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE KHYS AREA
BETWEEN 01-03Z, THEN TO THE KGCK AREA FROM 03-07Z, AND IN THE KDDC
AREA FROM 05-07Z. SEVERE THUNDERSTORMS ARE NOT EXPECTED, BUT SOME
COULD HAVE WIND GUSTS TO 50 MPH AND SMALL HAIL. SOUTH WINDS WILL
BECOME SOUTHEAST THEN MAINLY NORTHERLY WITH ANY THUNDERSTORM
GENERATED OUTFLOW WINDS TO 30-50KT, THEN RETURN TO SOUTHERLY AFTER
THE THUNDERSTORM ACTIVITY ENDS AS A COLD FRONT BEGINS TO RETURN TO
THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  71  95 /  60  20  20  10
GCK  69  94  70  93 /  60  20  20  10
EHA  69  92  70  95 /  30  20  20  10
LBL  70  93  70  94 /  40  20  20  10
HYS  70  94  69  93 /  30  20  20  20
P28  72  96  73  95 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...RUSSELL
AVIATION...KRUSE
Hazardous weather outlook, Jul 19, 1:47 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT FRI JUL 19 2013

KSZ030-031-043>046-061>066-074>081-084>090-200600-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
247 PM CDT FRI JUL 19 2013 /147 PM MDT FRI JUL 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL AND
NORTH CENTRAL KANSAS THIS EVENING SPREADING ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS OVERNIGHT. THESE STORMS ARE NOT ANTICIPATED
TO BECOME SEVERE BUT A FEW OF THE STRONGER THUNDERSTORMS MAY
PRODUCE WIND GUSTS UP TO 45 MPH, AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE SATURDAY
THROUGH THURSDAY, MAINLY IN CENTRAL KANSAS. ANY STORM WHICH DOES
DEVELOP OVER THE WEEKEND PERIOD IS NOT ANTICIPATED TO BE SEVERE.
AT THIS TIME IT IS TOO EARLY TO TELL IF ANY THUNDERSTORM THAT DOES
DEVELOP NEXT WEEK WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The radar

The Grand Island radar (KUEX), 157 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 19, 5:40 PM CST
Where
Ellis County, 8.07 mi W of Turkville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -99.330

A large shed was completely destroyed by the strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471823.